Mississippi, 2002

Damaging Wind in Mississippi, September 6, 2002

September 6, 2002 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 6, 2:15 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 6, 2:15 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT FRI SEP 6 2002

THE REMNANCE OF EDOUARD IS CONTINUING TO WEAKEN OVER THE NE GULF
WHILE TS FAY APPROACHES SE TX. MEANWHILE...A WARM FRONT OVER NE MS IS
EDGING NWWD ACROSS THE CWA. ISOLATED PM TSTMS WILL DISSIPATE THIS
EVENING.

EXPECT THE FRONTAL BOUNDARY TO WASH OUT WHILE DEWPOINTS GRADUALLY
INCREASE OVER A BROAD AREA. A WEAK SHORTWAVE FROM THE SE WILL PRODUCE
A SMALL CHC OF PM TSTMS SAT. THE CWA WILL BE IN MORE OF A SUBSIDENCE
ZONE SUN-MON...SO TSTM POPS WILL BE TOO SMALL TO MENTION.

A COLD FRONT WILL MOVE THROUGH THE CWA FROM N-S TUE NITE...SO EXPECT
SMALL POPS LATE TUE. A DRIER AIRMASS WILL DOMINATE THE AREA WED-FRI.

PRELIM VALUES...
MEM 73/92/73/92/72/92 121101
MKL 64/91/66/91/65/92 121101
JBR 66/93/68/91/67/92 021101
TUP 68/91/68/91/67/92 221101

.MEG...NONE.

SWC

In the hours before

Special weather statement, Sep 6, 2:00 PM CST, 3 hours 30 minutes before
TNZ088-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT FRI SEP 6 2002

...CODE ORANGE OZONE HEALTH ADVISORY IN EFFECT UNTIL SUNSET...

THE MEMPHIS AND SHELBY COUNTY HEALTH DEPARTMENT HAS ISSUED A CODE
ORANGE OZONE HEALTH ADVISORY EFFECTIVE FOR MEMPHIS AND ALL OF
SHELBY COUNTY THAT WILL REMAIN IN EFFECT UNTIL SUNSET. THIS OZONE
HEALTH ADVISORY IS DUE TO MONITORED OZONE VALUES THAT ARE
APPROACHING THE UNHEALTHFUL RANGE. THESE VALUES HAVE EXCEEDED THE
ENVIRONMENTAL PROTECTION AGENCYS FEDERAL SAFE HEALTH STANDARD. THE
MEMPHIS AND SHELBY COUNTY HEALTH DEPARTMENT RECOMMENDS THAT ACTIVE
CHILDREN AND ADULTS...AND PEOPLE WITH RESPIRATORY DISEASE...SUCH
AS ASTHMA...LIMIT PROLONGED OUTDOOR EXERTION. PLEASE CONTINUE TO
MONITOR THE LATEST OZONE FORECASTS AND UPDATES UNTIL AIR QUALITY
VALUES RETURN TO SAFE LEVELS.

The radar

The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippah

When
September 6, 5:30 PM CST to 5:35 PM CST
Where
Tippah County, 1 mi W of Walnut
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -88.900

Several power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319733.